Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

August 1, 2021Warren County, Mississippi; Madison Parish, Louisiana

NWS Jackson, MS issued this special weather statement at Aug 1, 2021, 3:05 PM CDT for Warren County, Mississippi; Madison Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 3:05 PM CDT (20:05 UTC)
Expired
Aug 1, 2021, 4:00 PM CDT
In force
55 min
Issued by
NWS Jackson, MS

Counties Madison Parish, LA, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 100 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WWUS84 KJAN 012005
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
305 PM CDT Sun Aug 1 2021
 
LAZ016-MSZ047-012100-
Madison LA-Warren MS-
305 PM CDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON PARISH IN
NORTHEASTERN LOUISIANA AND CENTRAL WARREN COUNTIES UNTIL 400 PM
CDT...

At 305 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles west of Vicksburg. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Madison Parish in northeastern Louisiana and central Warren Counties,
including the following locations... Mound, Delta and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3235 9130 3246 9107 3243 9096 3242 9096
      3238 9082 3225 9091
TIME...MOT...LOC 2005Z 188DEG 2KT 3234 9100 

$$

JNE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 12:28 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 1, 12:28 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1228 PM CDT Sun Aug 1 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories will prevail at TAF sites through much of
the forecast period. With a frontal boundary dropping south into
the area today into tonight, scattered to numerous showers and
storms will exist across the area later this afternoon and into
tonight. Damaging wind gusts will be possible with the most
intense storms, but heavy downpours and frequent lightning will
accompany all of today's convection. This will likely result in
periods of MVFR/IFR ceilings and visibilities in aerodromes where
convection is observed. Rain chances will linger overnight, but
convection will overall dissipate during the evening hours. Winds
today, away from convection, will generally be from the west
northwest between 5-10 knots. /19/

&&

.DISCUSSION...
High pressure aloft and at the surface continue to break down
across the region today. This will allow broad troughing
stretching from the Dakotas to the East Coast of the United States
to continue to settle into the deep south states. As this
happens, a frontal boundary will likewise slowly sink south into
the northern half of the forecast area through the course of the
day.

South of the boundary, a hot and very moist airmass persists.
Despite more clouds over the region, and better rain chances
overall, heat index readings will still range between 105-110 across
the CWA this afternoon.  As a result, a "Heat Advisory' remains in
effect until 7 PM this evening.

With the hot, humid, and unstable airmass in place, along with some
added forcing from the approaching front, some isolated severe
storms can't be ruled out this afternoon and evening. Damaging wind
gusts will be the primary concern with the most intense storms.
Heavy downpours and frequent lightning can both be expected with any
of today's convection.  The ponding of water on roads, and in low-
lying and poor drainage areas will also be possible.

The ongoing forecast is in good shape.  Other than some minor
adjustments to the hourly grids based on current trends, no major
changes will be made on this morning's update. /19/

Prior discussion below:

Today and tonight...

The relentless upper ridge has finally loosened its grip on our
region and we will be seeing a pattern change beginning today. Broad
upper troughing will be present across much of the eastern part of
the country, stretching from the Midwest to the Great Lakes to the
East Coast. This will sag into the Deep South today, which will also
bring a frontal boundary south into our forecast area later today.
The day will begin warm once again with morning lows in the mid to
upper 70s. As we heat up ahead of the incoming front, temperatures
will rise still into the mid to upper 90s across the region despite
more cloud cover and better chances for rain. Given abundant
moisture remaining in place, with PW values still around 1.6-1.8
inches, conditions will still feel rather muggy ahead of the front.
Heat indices will still climb into the 105-110 degree range. A Heat
Advisory is in effect for the entire forecast area through 7pm.

As the front drops south, it will combine with plenty of instability
to produce a much bigger coverage of convection later this morning
through the afternoon. With a hot, unstable atmosphere in place and
the added feature of frontal forcing, some of these storms could be
on the strong to severe side this afternoon and evening. Damaging
wind gusts will be the primary concern with the strongest storms. We
have been quite dry lately so flash flooding should not be an issue
but any storm could bring locally heavy rainfall. A marginal risk
covers just about the entire forecast area for this risk today.

By Monday morning, a little bit of the drier air will have seeped
into the northern part of the region. Upper 60s and low 70s
dewpoints will move into roughly the Highway 82 corridor, while
lower 70s will be present elsewhere. Overnight lows will be slightly
cooler with readings in the lower 70s. /28/

Monday through Saturday...
Showers and thunderstorms will continue into Monday, shifting the
higher QPF concerns south of I-20 in the afternoon/early evening
hours. Models have a few subtle differences that are potentially
adding concern for Monday afternoon. The progression of the front to
the south is a bit of a wild card with the sfc boundary being
muddled somewhat by outflow.  Some models have it clearing the
forecast area by midday... but the midlevel front/cooler air is a
little further back to the north. With a weak short wave rippling
through the area after 18z, that boundary will help provide focus
for some stronger showers and thunderstorms south of I-20.  Some of
the model soundings project fairly decent instability, though
surface based instability may be impacted with ongoing precip and/or
cloud cover.  Low and mid level lapse rates are adequate, but the
shear is less than ideal, even invof the boundary. Not currently in
a day 2 outlook...and enough uncertainty is in place to prevent a
graphic at this point. But this will likely get revisited in the
next forecast package.

Relatively drier and slightly cooler air settles in behind the
front, resulting in temps in the upper 80s/near 90 on Tuesday with
the dewpoints mostly in the 60s north of I-20. However, precip invof
the remaining stalled boundary along the coast keeps some higher RH
to the south. This trend of pops across the south continues as the
boundary lingers across the south, and elsewhere sunshine and
southwesterly flow in the midlevels help the temps to rebound to the
lower 90s by Thursday.  By the end of the week, the temperatures are
back to the mid 90s with 70+ dewpoints creeping into the south as
another warm weekend takes shape.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       96  74  86  69 /  52  76  79  37
Meridian      97  73  86  68 /  57  71  76  39
Vicksburg     98  74  86  71 /  48  76  77  31
Hattiesburg   96  74  89  71 /  57  70  94  59
Natchez       95  73  86  70 /  51  72  88  49
Greenville    96  72  84  66 /  37  54  47   6
Greenwood     95  71  86  66 /  39  53  46   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>066-
     072>074.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&

19
Hazardous weather outlook, Aug 1, 2:09 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
209 PM CDT Sun Aug 1 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
020300-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
209 PM CDT Sun Aug 1 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

DANGEROUS HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon

The rest of this afternoon through tonight, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/2.png)

Through the remainder of this afternoon, dangerous heat likely
with peak heat index values ranging from 106 to 110 degrees. Heat
exhaustion will be likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 1, 10:45 AM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
1045 AM CDT Sun Aug 1 2021

MSZ030-011630-
Clay MS-
1045 AM CDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLAY COUNTY UNTIL 1130
AM CDT...

At 1044 AM CDT, Meteorologists were tracking a strong thunderstorm
over Montpelier, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Pheba around 1100 AM CDT.
  Griffith and Pala Alto around 1105 AM CDT.
  West Point around 1120 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3362 8865 3356 8871 3357 8873 3357 8893
      3363 8902 3364 8902 3364 8903 3375 8904
      3376 8893 3381 8893 3381 8892
TIME...MOT...LOC 1544Z 309DEG 23KT 3371 8897

19
Special weather statement, Aug 1, 12:06 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
1206 PM CDT Sun Aug 1 2021

MSZ031-039-011800-
Lowndes MS-Noxubee MS-
1206 PM CDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOXUBEE AND SOUTHEASTERN
LOWNDES COUNTIES UNTIL 100 PM CDT...

At 1206 PM CDT, Meteorologists were tracking a strong thunderstorm
over Deerbrook, or 13 miles west of Pickensville, moving southeast at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Macon around 1220 PM CDT.
  Prairie Point around 1240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 8834 3300 8867 3329 8868 3342 8829
TIME...MOT...LOC 1706Z 326DEG 13KT 3322 8850

EC
Special weather statement, Aug 1, 12:28 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
1228 PM CDT Sun Aug 1 2021

MSZ043-049-011815-
Rankin MS-Madison MS-
1228 PM CDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANKIN AND SOUTH
CENTRAL MADISON COUNTIES UNTIL 115 PM CDT...

At 1227 PM CDT, Meteorologists were tracking a strong thunderstorm
near Fannin, or 7 miles east of Madison, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Goshen Springs around 1235 PM CDT.
  Fannin around 1240 PM CDT.
  Pisgah around 1245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 3244 9009 3256 8996 3246 8976 3229 8993
TIME...MOT...LOC 1727Z 311DEG 14KT 3246 8999

EC
Special weather statement, Aug 1, 1:09 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
109 PM CDT Sun Aug 1 2021

MSZ032-037-038-011915-
Attala MS-Winston MS-Choctaw MS-
109 PM CDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHOCTAW...NORTHEASTERN
ATTALA AND CENTRAL WINSTON COUNTIES UNTIL 215 PM CDT...

At 109 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles southwest of Chester, or 18 miles northwest of Louisville,
moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Louisville and Mcmillan around 215 PM CDT.

Other locations impacted by this storm include Mccool, Ethel, French
Camp and Weir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3307 8947 3331 8945 3337 8913 3310 8899
TIME...MOT...LOC 1809Z 328DEG 10KT 3328 8931

EC
Special weather statement, Aug 1, 2:54 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
254 PM CDT Sun Aug 1 2021

MSZ037-044-012045-
Attala MS-Leake MS-
254 PM CDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEAKE AND SOUTHEASTERN
ATTALA COUNTIES UNTIL 345 PM CDT...

At 253 PM CDT, Meteorologists were tracking a strong thunderstorm
near Smyrna, or near Kosciusko, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Smyrna around 305 PM CDT.
  Singleton, Renfroe and Thomastown around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3277 8942 3285 8973 3288 8973 3289 8976
      3316 8957 3305 8932
TIME...MOT...LOC 1953Z 021DEG 10KT 3303 8949

JNE
Special weather statement, Aug 1, 3:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
305 PM CDT Sun Aug 1 2021

LAZ016-MSZ047-012100-
Madison LA-Warren MS-
305 PM CDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON PARISH IN
NORTHEASTERN LOUISIANA AND CENTRAL WARREN COUNTIES UNTIL 400 PM
CDT...

At 305 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles west of Vicksburg. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Madison Parish in northeastern Louisiana and central Warren Counties,
including the following locations... Mound, Delta and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3235 9130 3246 9107 3243 9096 3242 9096
      3238 9082 3225 9091
TIME...MOT...LOC 2005Z 188DEG 2KT 3234 9100

JNE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:45 AM CDTSpecial Weather StatementJANClay45 min
Aug 1, 11:16 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha59 min
Aug 1, 12:06 PM CDTSpecial Weather StatementJANNoxubee54 min
Aug 1, 12:28 PM CDTSpecial Weather StatementJANRankin47 min
Aug 1, 1:09 PM CDTSpecial Weather StatementJANChoctaw66 min
Aug 1, 2:54 PM CDTSpecial Weather StatementJANAttala51 min
Aug 1, 3:18 PM CDTSpecial Weather StatementJANChoctaw42 min
Aug 1, 3:21 PM CDTSpecial Weather StatementJANJasper39 min
Aug 1, 5:34 PM CDTSpecial Weather StatementJANMontgomery41 min
Aug 1, 5:38 PM CDTSpecial Weather StatementJANMadison52 min
Aug 1, 6:03 PM CDTSpecial Weather StatementJANNewton27 min
Aug 1, 6:28 PM CDTSpecial Weather StatementJANAttala47 min
Aug 1, 6:36 PM CDTSpecial Weather StatementJANClay39 min
Aug 1, 6:47 PM CDTSpecial Weather StatementJANLeake43 min
Aug 1, 5:28 PM CDTSevere Thunderstorm WarningJANEast Carroll, West Carroll47 min
Aug 1, 6:10 PM CDTSpecial Weather StatementJANRichland50 min

Nearby

Special Weather Statements in Mississippi, 2021Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.